Wednesday, 25 June 2014

Cameron & Montelukast



Back in April I gave an update on Cameron's wheeze and his new medication, Montelukast

After I wrote the post, I was invited to join a Facebook group about the bad effects that Montelukast (Singulair) have on children and how it really was not a nice medication.

I thought nothing of it. All medication has side effects. Some people get them some don't. Cameron tolerates medicines quite well.

I joined the group, just to do some research about the medication and to see others opinions

As the weeks went on I started to notice a big change in Cameron.

My little boy, who was normally a very well behaved, respectful and polite little boy was turning into a monster child.

Cameron was turning into a very angry individual. We have had shouting, screaming, throwing toys, pushing and a general defiance with everything. Everything or anyone just seemed to make him so angry.

Cameron was also complaining daily that his stomach hurt.

This was a really upsetting time for Matt and I as we didn't know what was happening to Cameron or why! We thought maybe at first it was just his age, but he was getting worse and worse by the day.

No doubt this was upsetting for Cameron as well, not knowing why he was feeling this way.

After he had an outburst at a meeting with his new school in front of the Health Visitor and his new teachers I decided enough was enough.

So I went back to the Facebook group and did some more research there as well as on the internet.

All of the symptoms that Cameron was experiencing were typical of Montelukast.

That was it, I was taking him off of the Montelukast immediately.

That was about three weeks ago.

Since then he is slowly returning to his usual happy and content self.

He is no longer angry, just your typical 4 year old.

We still have the occasional outburst but they are becoming fewer and far between.

Cameron also no longer complains of having stomach pains.

For the first time in ages we feel like we have our little boy back again.

I am not saying that Montelukast will have this effect on everyone, I just wanted to share my experience of it.

14 comments:

  1. I am so glad your son was on this medication for such a short time. I hope he has made a full recovery. My son was on this medication for 4 years and 3 years on we still struggle at times.

    ReplyDelete
    Replies
    1. Wow, I had no idea it could stay in your system for so long. I wish they would just take it off the market.

      Delete
  2. I have two boys that have been affected by the neuropsychiatric side effects of Singulair. My now eight year old started getting suicidal thoughts at age 4 and has been struggling since (now three years and a half years since coming off). Both boys suffered the long bouts of crying and anxiety but my oldest has experienced many other side effects. We and the multiple medical professionals that we consulted with, did not make the link between our sons struggles and the Singulair (Montelukast). It was only when the Australian Therapeutic Goods Administration made an official alert and a news article was written, that we made sense of the struggles our boys were having. Our life now consists of psychological, occupational therapy and speech pathology appointments. Our boys are healing, slowly but surely. I don't understand why research into these side effects have not been conducted. This medication is given to babies as young as six months old in the US. How can these children express that they are suffering neuropsychiatric side effects. It breaks my heart just thinking about it :(

    ReplyDelete
    Replies
    1. Oh my goodness, I had no idea. Makes me wonder if Cameron had thoughts like this. He has a speech delay so would have been difficult for him to express it to me. I really hope your boys recover soon.

      Laura x x x

      Delete
  3. Oh my, what a scary time for you all.

    It's amazing the knowledge the internet can bring with something like this and knowing that you're not alone.

    ReplyDelete
    Replies
    1. I am very angry at the paediatrician for prescribing such a nasty drug to my son! x x x

      Delete
  4. I haven't heard of this medication, but I am worried about some of the long-term effects of the chemo drugs that my son is on. Glad Cameron is returning to himself. Hopefully he will outgrow the wheeze without needing a different drug

    ReplyDelete
    Replies
    1. The interesting thing is that what effects one child may not effect another. I am sorry to hear that you son is needing chemo drugs. I hope he is not on them long and makes a speedy recovery x x x

      Delete
  5. My daughter has been on Montelukast for around 6/7 years, the only side effects she has ever had is some occasional tummy troubles. To be honest it has been so long since she started taking it that I didn't even know about these serious side effects let alone that they were so common.
    I'm sorry your son had such a hard time with the meds, fingers crossed he will be 100% back to normal quickly with no lasting effects. x

    ReplyDelete
    Replies
    1. Some people do not react to drugs which is awesome and I am glad your daughter hasn't experienced any nasty side effects. x x x

      Delete
  6. I glad to hear that you were on the ball and reacted so quickly to getting your son taken off the medication. Blog posts like this really help to spread the word and inform people.

    Hopefully there will be no lasting effects.

    Angela x

    ReplyDelete
    Replies
    1. Thanks Angela. He has made such an improvement since being off of it x x x

      Delete
  7. eek that sounds like a scary experience for you all! I'm glad to hear Cameron is back to his normal self.

    Kimberley | Kimberley's Beauty Blog

    ReplyDelete
    Replies
    1. It was horrendous, especially not knowing why at first. x x x

      Delete

Thank you for taking the time to read my post. Feel free to leave a comment, I love comments, they make my day! And I will try my best to respond to all comments x